Many people are confused over why some doctors recommend reducing the white count before starting rituximab. Remember that rituximab was originally introduced for the treatment of non-Hodgkin's lymphoma, a disease mainly confined to the lymph nodes in which substantial disease in the blood is rare. Even in this situation, though first pass reactions to rituximab infusions are common. usually they don't recur on second and subsequent infusions.
The usual reaction is of fever and shivering attacks, although some people also get rashes and swelling of the face and tongue. It is important to stress that these reactions are not allergic reactions. Although they often resemble anaphylaxis, they are different. Generally they can be aborted by slowing the drip down or stopping it for a while and then restarting it. Because you have had a reaction once, it doesn't mean that you are likely to have one next time as with allergy. In fact most people only have a reaction with their first experience of the drug.
Nor is this tumor lysis syndrome, which is caused by a destruction of the tumor that is so rapid that the body does not have time to clear the waste products from the destruction. Tumor lysis syndrome is most unlikely to be produced by rituximab and is anyway quite different. The problems with tumor lysis involve trying to get rid of excess potassium and uric acid quickly enough before the kidneys are damaged and the heart sent into an arrhythmia. The normal approach is to give plenty of fluids and to use allopurinol to prevent the formation of uric acid.
Still less does rituximab cause cytokine storm or cytokine release syndrome. This was what was responsible for the Northwick Park incident where six volunteers experienced severe problems including collapse, low blood pressure, shivering attacks and kidney failure after being given the Tegenero anti-CD28 antibody. It is also seen in kidney cancer patients who are treated with massive doses of interleukin-2.
No, rituximab reactions are anaphylactoid reactions, so-called because they resemble anaphylaxis, but they have a quite different cause. When antibody reacts with its antigen - eg rituximab reacts with the CD20 on the surface of the tumor cell - it attracts a protein known as complement. Actually complement is not a single protein but a series of more than a dozen proteins. They operate as a cascade - activation of one protein activates the next in the chain and so on down the line. If the chain is completed as far as C9 complement punches a hole in the cell to kill it, but often the chain is incomplete and the activation results in the deposition of C3 on the surface of the cells, which has the effect of making the tumor cell more appetizing to the 'big eater' cells (or macrophages). When the complement components are activated bits of the proteins break off and are released into the fluid around the cell. Some of these broken off bits have activities of their own. In particular, C3a and C5a are anaphylactoids that cause fever, shivering attacks and low blood pressure. If they end up in the fluid around the cells in the lymph nodes that one thing, but if they end up in the fluid surrounding the cells in the blood the effect is much more severe.
That's why most doctors are wary of using rituximab if the white count is more than 50K. So sometimes FC is given on the first course and FCR on the second and subsequent course. On the other hand, Ron Taylor has demonstrated that a very small dose - perhaps as little as 20 mg - of rituximab is all that is needed to clear the white cells from the circulation, and it does so without a reaction. It has yet to be shown that small doses like this are sufficient to treat the disease elsewhere in the body, so I prefer the Kanti Rai approach to this problem, namely to give 20% of the rituximab fairly slowly on day 1, and the remainder of the dose on day 2.